Nebraska, 2018

Hail and Damaging Winds in Nebraska, August 3, 2018

August 3, 2018 · NWS LBF · 5 events in 1 county or zone

A supercell over Lincoln County merged with other storms to form a cluster or mini-QLCS, producing up to quarter size hail and winds estimated at 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A supercell over Lincoln County merged with other storms to form a cluster or mini-QLCS, producing up to quarter size hail and winds estimated at 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 3, 5:28 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 3, 5:28 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
628 PM CDT Fri Aug 3 2018

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Aug 3 2018

An upper level disturbance, moving through WY this afternoon, should
fire off one or two areas of thunderstorms and possibly a QLCS
extending north and south across a good portion of ncntl Nebraska.
The SREF shows modest mid level frontogenesis ahead of the
disturbance and the models show precipitable water increasing to 1.5-
1.75 inches. Model soundings indicate most of this water will be
loaded into the 700-300mb layer; potentially producing strong to
severe wind gusts with weak winds aloft. Gusty winds and heavy
rainfall have been added to the forecast for a few hours this
afternoon and this evening.

The convective arrangement should exit ncntl Nebraska early Saturday
morning. A weaker upper air disturbance should form off the Laramie
Range 18z-21z Saturday afternoon. Isolated to scattered thunderstorm
development is expected across ern WY which should move east into
wrn Nebraska. It is believed the convection this afternoon and this
evening will produce a stable meso high which will limit storm
coverage to isolated or low-end scattered across wrn Nebraska. The
model consensus shows precipitable water falling to around 1 inch
and the CAMS models such as the HREF, NAM12 and NAMnest support the
forecast for low POPs.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Aug 3 2018

Not sure about the forcing and stability Saturday evening. Winds
aloft at 500mb increase to 40-50kt which might be too strong for
storm development given the limited instability that could be in
place with the wake of tonight's storms. The NAM and GFS show a
disturbance moving into Nebraska Saturday which would provide
forcing. The Bulk Richardson number in the NAM is favorable for
storm development and there is a stationary front draped across
ncntl Nebraska in both the NAM and GFS models. The model consensus
suggests just an isolated/low-end scattered thunderstorm chances.
The better moisture appears to lie across eastern Nebraska as
suggested by the ECM.

The models show very good moisture return east of highway 83 Sunday
with precipitable water increasing to over 1.5 inches again. Winds
aloft at 500mb remain strong at 40-50kt and sufficient elevated
instability is shown by the NAM for thunderstorms. No significant
height falls are shown by the models but cold air aloft is producing
steep lapse rates become steep of over 7C/km. The models suggested a
chance POP associated with a cold front and a southward propagating
MCS.

No significant rain chances are expected Monday and beyond. Just
isolated chances. The upper level flow will transition to northwest
flow without moisture return. H850mb winds become south but remain
very weak. The GFS indicates the deeper moisture would remain
sequestered across the Midsouth as a result of a stationary front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 628 PM CDT Fri Aug 3 2018

Thunderstorms increasing in coverage across southwest Nebraska,
to include the KLBF TAF site at the beginning of the TAF period.
Gusty winds and heavy rain to reduce visibility at the terminal
until 02z, possibly lasting until 04z. Aside from a few showers
the next hour, KVTN is expected to remain outside of thunderstorms
this evening.

Mainly VFR conditions outside of convective activity however. A more
prominent wind shift to the northwest will occur in the north
central part of the state after the passage of the storms and
associated trough by Saturday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Roberg
Hazardous weather outlook, Aug 3, 2:41 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
341 PM CDT Fri Aug 3 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-042045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
341 PM CDT Fri Aug 3 2018 /241 PM MDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms capable of gusty winds are likely this evening,
generally along and east of a line from Ogallala to Mullen to
Valentine. A few severe storms may develop capable of wind damage,
large hail and very heavy rainfall. The area of concern for these
storms is generally east of a line from Big Springs to Hyannis
and Merriman.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Isolated thunderstorms are possible across western and north
central Nebraska Saturday afternoon and Saturday night. There is
a marginal threat for severe storms across all of western and
north central Nebraska. Large hail and damaging winds are
possible.

Thunderstorms are possible Sunday and Sunday night across all of
western and north central Nebraska. There is a marginal risk for
severe storms with large hail and damaging winds being the main
severe threats.

Thunderstorms are possible, at times, Monday through Wednesday
night. At this time, the risk of severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 and 9 pm today along
and east of a line from Big Springs to Hyannis and Merriman.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 3, 4:37 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
537 PM CDT FRI AUG 3 2018

NEZ070-032315-
Hayes NE-
537 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYES COUNTY UNTIL
615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Hayes Center. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Hayes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4042 10109 4042 10132 4054 10131 4054 10109
TIME...MOT...LOC 2237Z 181DEG 4KT 4050 10121

CDC
Special weather statement, Aug 3, 4:42 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
542 PM CDT FRI AUG 3 2018

NEZ005-008-032330-
Brown NE-Eastern Cherry NE-
542 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND
NORTHWESTERN BROWN COUNTIES UNTIL 630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valentine National Wildlife Refuge, or 23 miles south of Valentine,
moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Johnstown, Valentine National Wildlife Refuge and Wood Lake.

This includes the following highways...
 Highway 20 between mile markers 212 and 236.
 Highway 83 between mile markers 183 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4241 10050 4255 10065 4283 10020 4257 9994
TIME...MOT...LOC 2242Z 231DEG 27KT 4254 10049

CDC
Special weather statement, Aug 3, 5:34 PM CST, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
634 PM CDT FRI AUG 3 2018

NEZ005-008-025-026-040015-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
634 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND NORTHEASTERN THOMAS
COUNTIES UNTIL 715 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thedford, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Thedford, Elsmere, Purdum, Hawley Flats, Natwick and Koshopah.

This includes the following highways...
 Highway 2 between mile markers 208 and 219.
 Highway 83 between mile markers 145 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4192 10058 4204 10066 4222 10018 4199 10000
TIME...MOT...LOC 2334Z 246DEG 27KT 4199 10052

CDC
Special weather statement, Aug 3, 5:38 PM CST, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
638 PM CDT FRI AUG 3 2018

NEZ005-008-040030-
Brown NE-Eastern Cherry NE-
638 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND NORTHERN
BROWN COUNTIES UNTIL 730 PM CDT...

At 637 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Valentine National
Wildlife Refuge to 10 miles northwest of Elsmere. Movement was
northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ainsworth, Johnstown, Wood Lake, Hofeld Lake and Moon Lake.

This includes Highway 20 between mile markers 217 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4279 10008 4241 9974 4226 10031 4256 10051
TIME...MOT...LOC 2337Z 238DEG 30KT 4258 10043 4230 10026

CDC
Special weather statement, Aug 3, 5:42 PM CST, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
642 PM CDT FRI AUG 3 2018

NEZ057>059-040030-
Perkins NE-Lincoln NE-Keith NE-
642 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS...
SOUTHEASTERN KEITH AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 730 PM
CDT/630 PM MDT/...

At 642 PM CDT/542 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Wallace, or 24 miles northwest of Hayes Center,
moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wallace and Grainton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4073 10114 4079 10137 4105 10131 4099 10099
TIME...MOT...LOC 2342Z 198DEG 20KT 4081 10125

CDC
Special weather statement, Aug 3, 5:46 PM CST, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
646 PM CDT FRI AUG 3 2018

NEZ069>071-040030-
Chase NE-Frontier NE-Hayes NE-
646 PM CDT FRI AUG 3 2018

...SPECIAL WEATHER STATEMENT...

At 646 PM CDT/546 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles south of Hayes
Center to 7 miles southeast of Lamar. Movement was northeast at 30
mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Imperial, Hayes Center, Wauneta, Enders, Enders Reservoir State
Recreation Area, Champion, Crete, Chase, Hamlet, Center Dam
Campground, Hayes Center State Wildlife Management Area, Wanamaker
State Wildfire Management Area, Area A Campground and Church Grove
Campground.

This includes the following highways...
 Highway 61 between mile markers 29 and 50.
 Highway 83 between mile markers 40 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 10058 4068 10186 4046 10204 4036 10095
TIME...MOT...LOC 2346Z 244DEG 26KT 4042 10099 4049 10188

CDC

The radar

The North Platte radar (KLNX), 100 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 3, 5:46 PM CST
Where
Lincoln County, 7.25 mi SE of Hershey
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.090, -100.910

An off duty NWS employee reported 2 campers and 1 semi trailer blown over between mile markers 169 and 171 on Interstate 80.

Thunderstorm Wind, Lincoln

When
August 3, 5:52 PM CST
Where
Lincoln County, 5.44 mi ESE of Hershey
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.130, -100.910

Winds estimated at 80 mph overturned irrigation pivots, damaged and/or destroyed outbuildings and grain bins.

Hail, Lincoln

When
August 3, 5:54 PM CST
Where
Lincoln County, 4.73 mi E of Hershey
Measured
1 in hail
Reported by
Public
Coordinates
41.180, -100.910

Thunderstorm Wind, Lincoln

When
August 3, 5:54 PM CST
Where
Lincoln County, 4.73 mi E of Hershey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.180, -100.910

Public estimated up to 60 mph winds.

Thunderstorm Wind, Lincoln

When
August 3, 6:00 PM CST
Where
Lincoln County, 5.91 mi SSE of Hershey
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.090, -100.960

A cooperative observer estimated 60 mph wind gusts and penny size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772902, 772901, 772900, 772903, 772904.